Idaho, 2025

Damaging Winds in Idaho, July 4, 2025

July 4, 2025 · NWS BOI · 2 events in 1 county or zone

On July 4th, southwest flow aloft was dominant across southwestern Idaho. This flow aloft advected mid-level moisture across southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

On July 4th, southwest flow aloft was dominant across southwestern Idaho. This flow aloft advected mid-level moisture across southwest Idaho. A shortwave and wind speed maximum ejecting through the southwesterly flow increased the available shear and instability for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 4, 12:28 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 4, 12:28 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Boise ID
128 PM MDT Fri Jul 4 2025

...MARGINAL RISK FOR SEVERE THUNDERSTORMS AND FLASH FLOODING
CONTINUES THROUGH THIS EVENING...

.SHORT TERM...Tonight through Sunday night...Instability and
moisture aided by a potent short wave trough will continue to
bring a risk for severe thunderstorms and flash flooding
through this evening. The threat from thunderstorms include
large hail (up to 1.5 inches) and damaging winds (up to 60 mph)
with the strongest storms, although the coverage of these
intense storms is isolated (less than 15 percent). The risk of
severe storms includes the Treasure Valley through mid-
afternoon. There is also a marginal risk of heavy rainfall
causing flash flooding, especially on burn scars. A Flash Flood
Watch remains in effect for SE Oregon and central Idaho through
this evening. The showers and thunderstorms end by late this
evening, but there is a slight chance (less than 20 percent)
that it lingers across the far north through Saturday as the
system moves through to our north. Westerly flow aloft brings
dry and stable conditions on Sunday.

.LONG TERM...Monday through Friday...Models continue to remain
in good agreement of a ridge building in over our area early
this next week. This building ridge will be aided by a closed of
upper-level low off the coast of California. With southerly
flow, temperatures will increase to right around 10 degrees
above normal. Monsoonal moisture and the closed low embedding
itself in transient flow aloft may allow for
showers/thunderstorms mid-week. Uncertainty still remains in how
this breakdown unfolds, so have opted to forego increased
precipitation/thunder chances for now. However, it is something
to keep an eye on as it draws closer.

&&

.AVIATION...Generally VFR. Thunderstorms in eastern Oregon
spreading into SW Idaho. Thunderstorms capable of producing
heavy rain, hail, 50 kt wind gusts, and MVFR/IFR conditions.
Mtns obscured in precipitation. Showers and thunderstorms out of
our area by Sat/00z. Surface winds outside of storms: W-NW 5-15
kt with gusts to 23 kt in the Snake Plain. Winds aloft at 10kft
MSL: S-SW 15-30 kt.

KBOI...Mostly VFR. 30-40% chance of thunderstorms this
afternoon. Most likely time frame for thunderstorms at terminal
are between Fri/19z-Sat/00z. Hazards with thunderstorms include:
heavy rain, hail, wind gusts of 50 kt, and MVFR/IFR conditions.
Outflows may travel from distant storms. Surface winds outside
of thunder: NW 10-15 kt.

Weekend Outlook...Generally VFR. A 15-25% chance of showers and
thunderstorms Saturday morning in W-central Idaho mountains,
then clearing through Sunday. Surface winds variable or NW 5-15
kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 9 PM MDT this evening IDZ011-013.
OR...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening
     ORZ061>063.
     Red Flag Warning until 8 PM PDT this evening ORZ670.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise

SHORT TERM...BW
LONG TERM....NF
AVIATION.....NF

In the hours before

Special weather statement, Jul 4, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Boise ID
329 PM MDT Fri Jul 4 2025

IDZ011-013-042215-
West Central Mountains ID-Boise Mountains ID-
329 PM MDT Fri Jul 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOISE...SOUTH
CENTRAL VALLEY AND NORTHEASTERN ELMORE COUNTIES THROUGH 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Grandjean, or 15 miles west of Stanley, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust possible.

This strong thunderstorm will be near...
  Grandjean around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4404 11505 4399 11556 4422 11566 4439 11525
      4433 11529 4429 11524 4431 11522 4428 11517
      4421 11517 4417 11510 4416 11503 4414 11502
      4412 11505 4408 11500
TIME...MOT...LOC 2129Z 240DEG 9KT 4419 11524

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SA
Local storm report, Jul 4, 2:33 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
333 PM MDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Funnel Cloud     11 WSW Prairie          43.43N 115.79W
07/04/2025                   Elmore             ID   Public

            Video taken from social media showed a
            funnel cloud, it does not appear to have
            made contact with the ground.

&&

NF
Special weather statement, Jul 4, 2:33 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Boise ID
333 PM MDT Fri Jul 4 2025

IDZ013-014-016-028-042215-
Upper Treasure Valley ID-Western Magic Valley ID-Boise Mountains ID-
Camas Prairie ID-
333 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELMORE...
NORTHWESTERN GOODING AND SOUTHWESTERN CAMAS COUNTIES THROUGH 415 PM
MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hill City, or 18 miles west of Fairfield, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hill City around 340 PM MDT.
  Corral around 350 PM MDT.
  Fairfield and Soldier around 400 PM MDT.
  Cannonball Mountain around 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4317 11562 4350 11504 4350 11460 4303 11479
TIME...MOT...LOC 2133Z 248DEG 29KT 4331 11516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SA
Special weather statement, Jul 4, 2:38 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Boise ID
338 PM MDT Fri Jul 4 2025

IDZ029-ORZ063-042230-
Owyhee Mountains ID-Malheur County OR-
338 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OWYHEE AND CENTRAL
MALHEUR COUNTIES THROUGH 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Knottingham Butte, or 39 miles southwest of Parma, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Northern Owyhee Reservoir around 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4316 11748 4345 11795 4386 11763 4344 11694
TIME...MOT...LOC 2138Z 233DEG 20KT 4341 11755

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SA
Local storm report, Jul 4, 2:45 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
345 PM MDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             Pine                    43.48N 115.31W
07/04/2025  M0.50 Inch       Elmore             ID   Public

            Lots of half inch hail.

&&

JDS
Special weather statement, Jul 4, 2:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Boise ID
346 PM MDT Fri Jul 4 2025

IDZ013-042230-
Boise Mountains ID-
346 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELMORE AND
NORTHWESTERN CAMAS COUNTIES THROUGH 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baumgartner Campground, or 17 miles northwest of Fairfield, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Fleck Summit around 400 PM MDT.
  Big Peak around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4342 11512 4364 11514 4380 11479 4379 11477
      4381 11471 4374 11467 4369 11469 4365 11466
      4360 11469 4357 11460 4351 11457
TIME...MOT...LOC 2146Z 233DEG 20KT 4353 11505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SA

The radar

The Boise radar (KCBX), 116 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camas

When
July 4, 3:00 PM MST
Where
Camas County, 3.1 mi SSW of Fairfield Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.289, -114.824

Mesonet station FAFI measured a thunderstorm wind gust of 62 mph. No damages were reported.

Thunderstorm Wind, Camas

When
July 4, 3:00 PM MST
Where
Camas County, 9.8 mi NW of Soldier
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.470, -114.938

Mesonet station SLDMT recorded a thunderstorm wind gust of 65 mph. No damages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279215, 1279230.